MAUDE Adverse Event Report: ETHICON INC. SFXSPI PDS+ UNI VIO 18IN 3-0 SA PS-2 PR; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE

ETHICON INC. SFXSPI PDS+ UNI VIO 18IN 3-0 SA PS-2 PR; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Catalog Number SXPP1B105
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Necrosis (1971)
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient underwent an unknown orthopedic surgery on an unknown date and a barbed suture was used on the dermis layer.The patient developed skin necrosis on both ends of the wound.The patient is stable after the treatment.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.What is the surgeon¿s experience with this stratafix suture? please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure.Date and name of index surgical procedure? the diagnosis and indication for the index surgical procedure? were any concomitant procedures performed? what was the initial approach for the index surgical procedure? (open, laparoscopic or other)? on what tissue was the suture used? what was the tissue condition (normal, thin, calcified, fragile, diseased)? for the original intended closure, how were all layers closed? was the fixation loop secured to tissue at the initiation of suture use during the index procedure? was at least one reverse stitch performed prior to closure? what symptoms did the patient experience following the index surgical procedure? onset date? what was date for the onset of the necrosis? how many days post-op? please describe any medical/surgical intervention required for this suture event including dates and results.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? other relevant patient history/concomitant medications? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient's current status? surgeon¿s name? lot number?.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: b2, e1, h6 health effect - impact code.Additional information was requested, and the following was obtained: what is the surgeon¿s experience with this stratafix suture? the surgeon commented that this event has rarely occurred before and questioned whether it might be related to the change of sutures.Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure.Age, gender, weight, and bmi are unknown/not available.Date and name of index surgical procedure? date and name of the index surgical procedure are unknown.The diagnosis and indication for the index surgical procedure? diagnosis and indication are unknown.Were any concomitant procedures performed? no further information is available.What was the initial approach for the index surgical procedure? (open, laparoscopic or other)? open approach (skin/dermal closure).On what tissue was the suture used? the suture was used in the dermal layer of the skin (spiral use).What was the tissue condition (normal, thin, calcified, fragile, diseased)? tissue condition is not specified/unknown.For the original intended closure, how were all layers closed? the dermal layer was closed using stratafix in a spiral manner; other layers are not specified.Previously, vicryl 3-0 with instrument ties had been used.Was the fixation loop secured to tissue at the initiation of suture use during the index procedure? no further information is available.Was at least one reverse stitch performed prior to closure? no further information is available.What symptoms did the patient experience following the index surgical procedure? onset date? the patient experienced skin necrosis; onset date is unknown.What was date for the onset of the necrosis? how many days post-op? date and postoperative day of necrosis onset are unknown.Please describe any medical/surgical intervention required for this suture event including dates and results.Additional suturing was performed; the outcome was uneventful with no subsequent problems.Dates are unknown.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? no specific suture deficiency or anomaly was reported.Other relevant patient history/concomitant medications? no further information is available.What is the physician¿s opinion as to the etiology of or contributing factors to this event? the doctor commented that this had rarely occurred before and wondered if it might be related to the change of sutures.This issue occurred at both ends of the wound.The doctor also questioned whether it might have been caused by excessive tension or suturing too densely and asked if there have been other similar reports.What is the patient's current status? the patient is stable.Surgeon¿s name? dr.(b)(6).Lot number? unk.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.What is the exact number of patients that experienced necrosis with the use of stratafix spiral (monocryl or pds) suture.In response to the question: ¿what is the physician¿s opinion as to the etiology of or contributing factors to this event?¿ the response provided stated: the doctor ¿asked if there have been other similar reports.¿ please confirm: have the doctor¿s questions been addressed?.
 
Additional Manufacturer Narrative
Product complaint: (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information was requested, and the following was obtained: what is the exact number of patients that experienced necrosis with the use of stratafix spiral (monocryl or pds) suture.The exact number of patients who experienced necrosis associated with the use of stratafix spiral (monocryl or pds) suture is unknown based on the available information.In response to the question: ¿what is the physician¿s opinion as to the etiology of or contributing factors to this event?¿ the response provided stated: the doctor ¿asked if there have been other similar reports.¿ please confirm: have the doctor¿s questions been addressed? i certify that all information that are known/available has been disclosed.If any new information will be made available, the additional information will be submitted in a note.The physician did not provide a definitive opinion on the etiology or contributing factors but raised questions regarding possible causes, including suture type change, excessive tension, or overly dense suturing at the wound edges, and inquired about similar reports.These questions have not been specifically addressed based on the available information.It is confirmed that all known and available information has been disclosed, and any additional information, if obtained, will be reported in a subsequent note.

Brand Name
SFXSPI PDS+ UNI VIO 18IN 3-0 SA PS-2 PR
Common Device Name
SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN LORENZO PR
road 183, km 8.3
san lorenzo PR 00754
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key24530463
Report Number2210968-2026-02300
Device Sequence Number10337689
Product Code NEW
UDI-Device Identifier10705031236257
UDI-Public10705031236257
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K182873
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/01/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberSXPP1B105
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/24/2026
Supplement Date Received by Manufacturer03/18/2026
06/01/2026
Initial Report FDA Received Date03/06/2026
Supplement Report FDA Received Date04/06/2026
06/01/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexUnknown